As the UK population grows older, more and more people are using a combination of drugs to treat multiple conditions. This can lead to interactions and side effects that we all need to be aware of. Not only can drugs interact with each other, they can also interact with food and drink, as well as popular herbal remedies. Here are some of the most noteworthy to give you an overview of the combinations to be wary of.
1. Statins and grapefruit juice
Many people are prescribed drugs from the statin family to prevent heart attacks and strokes. Statins are the mainstay of cholesterol management but are not free from drug and food interactions. One particularly important interaction to note is that of certain statins with grapefruit juice. People who have been told that they have high cholesterol often make lifestyle changes, which may involve increasing the amount of fruit and vegetables in their diet. Although this is encouraged, it’s important to be aware that grapefruit juice can slow down the breakdown of statins in the body, thereby increasing their presence in the blood, resulting in more side effects.
2. Warfarin and green leafy vegetables
Warfarin, a drug used to prevent and treat blood clots, is commonly prescribed in the UK. People taking warfarin need to go for regular blood tests to make sure that they are taking the right dose to treat their particular condition. An interaction of note with this drug is that with vitamin K. Supplements and foods that contain vitamin K, such as green leafy vegetables and green tea, can reduce the effect of warfarin by speeding up its removal from the body, meaning that those taking it may suffer serious consequences, including an increased risk of strokes or deep vein thrombosis. You should let your prescriber know if you are making any changes to your diet so that your dose of warfarin can be adjusted accordingly.
3. Antidepressants and ibuprofen
Taking a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), such as citalopram, alongside anti-inflammatory painkillers, such as ibuprofen, can increase the risk of internal bleeding. This is usually associated with the stomach and symptoms can include dark stools, stomach cramps, feeling tired, blood in vomit and feeling faint or dizzy. This side effect can be avoided by taking a stomach protecting drug, such as lansoprazole. It’s important to note, however, that certain other stomach protecting drugs may also interact with antidepressants, so it’s important to choose wisely.
4. Metronidazole and alcohol
Metronidazole is a commonly prescribed antibiotic, particularly for dental infections. Although your pharmacist may often encourage you not to drink alcohol while taking prescribed medication, this advice is particularly important with metronidazole. Drinking alcohol while on metronidazole can lead to severe nausea and vomiting. Not only should you avoid alcohol while taking metronidazole, you should wait for at least two days after your course has finished. This is to make sure that all of the drug has left your body.
5. St John’s Wort and the contraceptive pill
St John’s Wort is a popular herbal remedy, used to treat the symptoms of mild depression. Some people assume that because it is a herbal remedy, it must be harmless. Quite the opposite. St John’s Wort is an example of an enzyme inducer, a substance that speeds up the breakdown of another substance. By encouraging the breakdown of the other drug at a faster rate than normal, this means that the other drug becomes less effective. While St John’s Wort can have this effect on many drugs, one of particular note is the contraceptive pill. St John’s Wort decreases the effectiveness of the pill, increasing the chance that the person taking the pill will become pregnant. The interaction is so severe that the UK’s Medicines and Healthcare products Regulatory Agency has advised that the combination of St John’s Wort and the combined hormonal contraceptive pill should be avoided altogether.
6. Calcium supplements and other medications
As we get older, our bones become weaker, so many people are prescribed calcium and vitamin D supplements to strengthen their bones and prevent fractures. While these products benefit many, it is important to understand that they may affect how the body absorbs other drugs. These include drugs to prevent malaria, certain antibiotics and those used to treat an underactive thyroid. For most drugs, this interaction can be overcome by leaving time between taking the calcium product and the other drug. A gap of between two and six hours between taking calcium and other drugs is usually enough. It is very important that if you are taking any of the drugs mentioned in this article that you do not stop taking any of them until you have consulted with your doctor. Any sudden changes to medication may have more severe consequences than any of the interactions listed in this article.
Science Alert, 17 November 2018 ; http://www.sciencealert.com.au